Alert archive / Kansas / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 1, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Mar 24, 2020, 1:17 AM CDT for Clark County, Ford County, Kansas. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 24, 2020, 1:17 AM CDT (06:17 UTC)
- Expired
- Mar 24, 2020, 2:00 AM CDT
- In force
- 43 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Clark County, KS, Ford County, KS
The radar
The Dodge City radar (KDDC), 41 km from the middle of the area, began a volume at 06:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 23, 11:50 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 6.3 hours before the alert went out and 42 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 776 m above ground
- 0-6 km bulk shear
- 96 kt
- 0-1 km storm-relative helicity
- 164 m²/s²
- 0-3 km storm-relative helicity
- 238 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
019
WUUS53 KDDC 240617
SVRDDC
KSC025-057-240700-
/O.NEW.KDDC.SV.W.0001.200324T0617Z-200324T0700Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
117 AM CDT Tue Mar 24 2020
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Southeastern Ford County in southwestern Kansas...
Northern Clark County in southwestern Kansas...
* Until 200 AM CDT.
* At 117 AM CDT, a severe thunderstorm was located very near
Minneola, moving east at 35 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* Locations impacted include...
Minneola, Bloom, Clark State Lake and Kingsdown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3735 10009 3739 10010 3753 10004 3753 9958
3720 9955
TIME...MOT...LOC 0617Z 285DEG 31KT 3744 9999
HAIL...1.00IN
WIND...<50MPH
$$
RUSSELL2 follow-up statements
237
WWUS53 KDDC 240642
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
142 AM CDT Tue Mar 24 2020
KSC025-057-240700-
/O.CON.KDDC.SV.W.0001.000000T0000Z-200324T0700Z/
Ford KS-Clark KS-
142 AM CDT Tue Mar 24 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 AM CDT
FOR SOUTHEASTERN FORD AND NORTHEASTERN CLARK COUNTIES...
At 142 AM CDT, a severe thunderstorm was located near Kingsdown,
moving east at 30 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Clark State Lake and Kingsdown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3730 9986 3743 9982 3752 9981 3753 9958
3720 9955
TIME...MOT...LOC 0642Z 274DEG 28KT 3746 9971
HAIL...1.00IN
WIND...<50MPH
$$
RUSSELL310
WWUS53 KDDC 240656
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
156 AM CDT Tue Mar 24 2020
KSC025-057-240706-
/O.EXP.KDDC.SV.W.0001.000000T0000Z-200324T0700Z/
Ford KS-Clark KS-
156 AM CDT Tue Mar 24 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN FORD AND
NORTHEASTERN CLARK COUNTIES WILL EXPIRE AT 200 AM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
A Severe Thunderstorm Watch remains in effect until 800 AM CDT for
southwestern Kansas.
LAT...LON 3730 9986 3743 9982 3752 9981 3753 9958
3720 9955
TIME...MOT...LOC 0656Z 285DEG 31KT 3743 9958
$$
RUSSELLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 24, 12:42 AM CDT, 35 minutes earlier.
Area forecast discussion, Mar 24, 12:42 AM CDT, 35 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 1242 AM CDT Tue Mar 24 2020 ...Updated Aviation Section... .SHORT TERM...(This evening through Tuesday) Issued at 326 PM CDT Mon Mar 23 2020 Low level winds will ramp up this evening, with warm/moist advection increasing as a result. These southeasterly winds in addition to mid level cooling will allow parcels above 850 mb to become unstable. This will lead to strong to severe storms to form late this evening east of Highway 83 and continue into Central Kansas overnight. Any activity that does form should move out of the CWA by sunrise tomorrow with decreasing cloudiness throughout the day. Mostly clear skies are expected in the afternoon. Winds will also shift to the northwest behind this system. As for temperatures, lows tonight are expected to range from around 40 degrees across west central Kansas to upper 40s across south central Kansas. Highs tomorrow are expected to reach to around 70 degrees. .LONG TERM...(Tuesday night through Monday) Issued at 326 PM CDT Mon Mar 23 2020 An upper level ridge is expected to move across the area Wednesday through Friday suppressing any significant weather to form. However, a frontal boundary will ooze southward into our area Wednesday night and stall out somewhere across our CWA Thursday. This will cause an increase in cloudiness. Meanwhile, an upper level trough is progged to dig into the Desert Southwest Thursday, the Central Rockies Friday, and through the Central Plains Saturday. This will bring an increased chance of precipitation Friday night into Saturday. Dry conditions are then expected through the remainder of the long term forecast. As for temperatures, the warmest day of the week looks to be Wednesday with highs reaching into the mid to upper 70s. Highs Thursday look to range from around 60 degrees along the I-70 corridor to upper 70s along the KS/OK border. We then dip into the upper 50s by Saturday before rebounding in the 60s Sunday and Monday. Lows will remain above freezing throughout the long term section with the exception of west central Kansas Friday and Saturday mornings. && .AVIATION...(For the 06Z TAFS through 06Z Tuesday night) Issued at 1235 AM CDT Tue Mar 24 2020 Thunderstorms will affect mainly DDC terminal at the beginning of this TAF period with showers affecting HYS overnight. Otherwise, LIFR/IFR flight category will continue through the 12-15Z time frame this morning until northwest winds develop and subsidence takes over behind the storm system. Widespread VFR is forecast from mid-morning through the remainder of the TAF period today. && .PRELIMINARY POINT TEMPS/POPS... DDC 45 69 44 76 / 70 0 0 0 GCK 42 69 41 76 / 40 0 0 0 EHA 41 70 40 78 / 20 0 0 0 LBL 42 69 40 77 / 20 0 0 0 HYS 45 68 43 73 / 70 10 0 0 P28 50 70 45 77 / 80 10 0 0 && .DDC WATCHES/WARNINGS/ADVISORIES... Dense Fog Advisory until 9 AM CDT this morning for KSZ076>078- 080-086>090. && SHORT TERM...Hovorka_42 LONG TERM...Hovorka_42 AVIATION...Umscheid
Hazardous weather outlook, Mar 23, 5:08 AM CDT, 20 hours 9 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 508 AM CDT Mon Mar 23 2020 KSZ030-031-043>046-061>066-074>081-084>090-241015- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 508 AM CDT Mon Mar 23 2020 /408 AM MDT Mon Mar 23 2020/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Strong to severe thunderstorms are likely to develop during the mid to late evening hours. The greatest severe weather risk will be large hail to the size of ping pong balls. The greatest risk for large hail will be east of a line from Dodge City to Hays. Thunderstorms will exit the southwest Kansas region in the 3 to 5 AM time frame. Day 1 Hazards ------------- * Hail: Elevated risk * Lightning: Significant risk * Fog: Elevated risk .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Days 2-7 Discussion ------------------- Another big storm system is expected to move across the Central Plains later in the week and toward the weekend. This would be the next opportunity for organized shower and thunderstorm activity. Days 2-7 Hazards ---------------- * Tuesday - Fire weather: Elevated risk * Wednesday - Fire weather: Elevated risk * Thursday - Lightning: Limited risk - Non thunderstorm wind: Limited risk - Fire weather: Elevated risk * Friday - Non thunderstorm wind: Limited risk * Saturday - Non thunderstorm wind: Limited risk * Sunday No hazards. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && For more details visit our webpage https://weather.gov/crh/ghwo?sid=ddc
In the hours before
Special weather statement, Mar 23, 10:23 PM CDT, 2 hours 54 minutes before
Special Weather Statement National Weather Service Dodge City KS 1023 PM CDT Mon Mar 23 2020 KSZ062-240400- Kearny KS- 1023 PM CDT Mon Mar 23 2020 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL KEARNY COUNTY UNTIL 1100 PM CDT... At 1023 PM CDT, Doppler radar was tracking a strong thunderstorm near Lakin, moving east at 35 mph. Penny size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Lakin and Deerfield. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3785 10147 3803 10148 3809 10111 3784 10111 TIME...MOT...LOC 0323Z 267DEG 29KT 3795 10138 SUGDEN
Special weather statement, Mar 23, 10:51 PM CDT, 2 hours 26 minutes before
Special Weather Statement National Weather Service Dodge City KS 1051 PM CDT Mon Mar 23 2020 KSZ062-063-240415- Finney KS-Kearny KS- 1051 PM CDT Mon Mar 23 2020 ...SPECIAL WEATHER STATEMENT... At 1051 PM CDT, Doppler radar was tracking a strong thunderstorm near Deerfield, moving east at 30 mph. Half inch hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Holcomb and Deerfield. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3785 10121 3804 10120 3805 10090 3783 10089 TIME...MOT...LOC 0351Z 270DEG 26KT 3793 10114 SUGDEN
Special weather statement, Mar 24, 12:26 AM CDT, 51 minutes before
Special Weather Statement National Weather Service Dodge City KS 1226 AM CDT Tue Mar 24 2020 KSZ077-078-240615- Gray KS-Ford KS- 1226 AM CDT Tue Mar 24 2020 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN FORD AND SOUTHEASTERN GRAY COUNTIES UNTIL 115 AM CDT... At 1226 AM CDT, Doppler radar was tracking strong thunderstorms along a line extending from near Cimarron to 6 miles south of Montezuma. Movement was east at 35 mph. Penny size hail and winds in excess of 30 mph will be possible with these storms. Locations impacted include... Dodge City, Montezuma, Ensign, Howell, Wright, The Haggard Elev and Ft. Dodge. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. These storms may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A Severe Thunderstorm Watch remains in effect until 800 AM CDT for southwestern Kansas. LAT...LON 3783 9986 3748 9994 3748 10051 3782 10032 TIME...MOT...LOC 0526Z 267DEG 30KT 3780 10027 3751 10041 SUGDEN
Special weather statement, Mar 24, 12:45 AM CDT, 32 minutes before
Special Weather Statement National Weather Service Dodge City KS 1245 AM CDT Tue Mar 24 2020 KSZ077-078-087-088-240615- Gray KS-Meade KS-Clark KS-Ford KS- 1245 AM CDT Tue Mar 24 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN FORD...NORTHEASTERN MEADE...SOUTHEASTERN GRAY AND NORTHWESTERN CLARK COUNTIES UNTIL 115 AM CDT... At 1245 AM CDT, Doppler radar was tracking a strong thunderstorm 7 miles northwest of Fowler, moving east at 35 mph. Nickel size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Minneola and Fowler. A Severe Thunderstorm Watch remains in effect until 800 AM CDT for southwestern Kansas. LAT...LON 3736 10042 3750 10034 3750 9992 3735 9997 TIME...MOT...LOC 0545Z 270DEG 31KT 3747 10026 SUGDEN
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 23, 10:23 PM CDT | Special Weather Statement | DDC | Kearny | 37 min |
| Mar 23, 10:51 PM CDT | Special Weather Statement | DDC | Kearny | 24 min |
| Mar 23, 10:57 PM CDT | Dense Fog Advisory | DDC | Barber, Clark, Comanche, Ford, Gray, Haskell and 3 more | 5 hr |
| Mar 24, 12:26 AM CDT | Special Weather Statement | DDC | Gray | 49 min |
| Mar 24, 12:45 AM CDT | Special Weather Statement | DDC | Meade | 30 min |
| Mar 24, 1:26 AM CDT | Special Weather Statement | DDC | Pratt | 49 min |
| Mar 24, 1:47 AM CDT | Severe Thunderstorm Warning | DDC | Barber, Pratt | 21 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.